Some medications (and foods) can cause an abnormal urine color.
Urine color typically returns to normal when you stop the medication.
One example is metronidazole, an antibiotic. It colors urine brown.
Urinating is the body’s way of getting rid of extra fluid and waste. Your kidneys filter your blood to make urine. Normally, urine is clear to light yellow in color. A waste product from bilirubin is what gives urine its yellow tint.
Taking certain medications can create new waste products in your urine. These can change the color of your urine to orange, brown, red — and even blue!
Changes in the color of your urine can be alarming. But rest assured — it’s usually nothing to worry about. We’ll run through the different possible urine colors and their causes here, so read on to find out more.
A thin line separates dark yellow and light orange on the color palette. It follows that urine can turn orange quite easily, sometimes even with dehydration. There are also more serious issues that can turn urine orange, like gallstones, liver problems, and even blood in the urine.
The following medications can also turn urine orange.
Severe dehydration and other medical issues can cause brown urine. If your urine is dark and your skin or eyes look yellow, it’s a sign you may have a serious liver problem. And this needs urgent medical attention.
Here are a few medications that can lead to brown urine.
Nitrofurantoin (Macrobid): This antibiotic can treat and prevent UTIs. It can cause brown urine color as the drug dissolves and gets to work in the urine.
Senna: This is a common over-the-counter laxative.
Phenytoin (Dilantin): This is an anti-seizure medication.
Pink or red urine can be alarming. It can be a sign of blood, but that isn’t always the case. There are also some medications that can lead to red or pink urine color:
Rifampin: This antibiotic is part of tuberculosis treatment. It also treats methicillin-resistant staph aureus (MRSA) infections. The pigment in the medication can cause a red or pink urine color. It can also give you pink saliva and tears.
Warfarin (Coumadin): This blood thinner treats and prevents blood clots, strokes, and heart attacks. Because it thins the blood, warfarin makes bleeding more common, including bleeding in your urine.
Pink or red urine can be more worrisome than other colors. This is because it can be a sign of hematuria — bleeding in the urinary tract. Common causes of hematuria are menstruation, UTI, and kidney stones. But hematuria can also be a sign of something more serious, like cancer. You should always see your healthcare provider if you notice blood in your urine.
It’s hard to miss blue or green urine. You can see blue or green urine as the result of food dye. Two medical conditions that lead to this color urine are certain bacterial UTIs (Pseudomonas aeruginosa) and liver disease. If you’re concerned about either of these potentially serious conditions, you should contact your healthcare provider.
Certain medications can also cause this color change:
Metoclopramide (Reglan): This medication treats nausea.
Promethazine (Phenergan): This antihistamine treats allergies and nausea.
Indomethacin (Indocin): This nonsteroidal anti-inflammatory drug (NSAID) can provide pain relief.
Propofol (Diprivan): This anesthetic is common in surgery.
Methylene blue: This water-based dye is used in scans, surgery, and treatment for methemoglobinemia, a rare blood disorder.
Certain foods can change urine color, too. Usually this is a temporary change in color that normalizes after 12 to 24 hours. Here are some foods that can change urine color:
Carrots can tint urine orange.
Red foods, like beets or blackberries, can turn urine pink or red.
Foods rich in vitamin B can color urine bright yellow or green.
Any foods that have artificial food dyes can change the color of urine.
Urine color often doesn’t change with a UTI. Your urine may appear cloudy. If there’s blood in your urine, then it may look pink. It’s more likely that you’ll notice a strong smell to your urine. Other symptoms of a UTI include abdominal pain, peeing more often, or feeling a burning sensation when you pee.
First, don’t panic. Review any recent changes to your medications or your diet. Make sure you are drinking plenty of water. If your urine doesn’t return to its normal color, let your healthcare provider know.
Urine color changes can happen when you take certain medications. Usually this isn’t dangerous, especially if you have no other symptoms. If the color change persists, you should let your healthcare provider know. They may want to run tests on your urine.
American College of Rheumatology. (2020). Patient fact sheet: Sulfasalazine (azulfidine).
Aycock, R. D., et al. (2012). Abnormal urine color. Southern Medical Journal.
Cope, G. F., et al. (2003). Urine color testing and isoniazid monitoring. Chest.
Gillett, M. J., et al. (2006). Medications and green urine. Internal Medicine Journal.
Foley, C. (2020). ‘Normal’ urine color comes in many different shades. University Health News.
Moss, P. (2018). Deconstructing the threat of the fava bean. The Hematologist.
National Institute of Diabetes and Digestive and Kidney Diseases. (2016). Hematuria (blood in the urine).
Pearcy, R. M., et al. (1992). Beetroot and red urine. Biochemical Society Transactions.
Snider Jr, D. E., et al. (1977). Rifampin and red urine. JAMA.